Michigan, 2020Cold in Michigan, March 16 to 18, 2020
March 16 to 18, 2020 · NWS MQT · 1 event in 1 county or zone
Late afternoon on the 16th, the Escanaba Public Safety received a report of a 36 year-old male from Wisconsin who went missing. His body was found in the woods along the northern fence line of the Delta County Airport early evening of the 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon on the 16th, the Escanaba Public Safety received a report of a 36 year-old male from Wisconsin who went missing. His body was found in the woods along the northern fence line of the Delta County Airport early evening of the 18th. The cause of death was determined to be hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 16, 3:32 PM EST, 28 minutes earlier.
Area forecast discussion, Mar 16, 3:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
432 PM EDT Mon Mar 16 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM EDT MON MAR 16 2020
Radar continues to show scattered snow showers across the mainly the
northern half of the U.P. this afternoon. Initially these were
forced by subtle WAA centered around 600-700 mb ahead of an
approaching cold front. This WAA forcing has mostly exited to the
east but with low-level moisture remaining ahead of the front,
upslope flow (not yet lake-enhanced) seems to be responsible for the
snow showers that persist now. That will continue to be the case
this evening even after the wind shift from SW to W occurs with the
frontal passage, as that will keep the flow upslope over the western
half of the U.P. and introduce some additional lake moisture as
well. The good news is that contrary to yesterday, models today are
a little bit colder and a little bit deeper with the saturation such
that the precipitation should be mostly if not entirely snow showers
rather than freezing drizzle. Have still kept slight chances of FZDZ
in some parts of the west just in case, but overall think this is
pretty unlikely and will advise the next shift that they can take it
out once it's apparent that it's not happening.
That lower-level moisture finally dries out after midnight tonight
with skies clearing from west to east. This clearing should allow
temps tonight to fall into the teens interior and 20s elsewhere
despite gradient wind increasing and CAA picking up to keep the PBL
somewhat mixed. Once the sun comes up tomorrow, that CAA will really
help steepen the lower level lapse rates with model soundings
showing mixing to 850 mb or even slightly higher. Coupled with 3-hr
pressure rises of 2-4 mb, winds could get gusty pretty quickly in
the 12-18z time frame before then dropping off again almost just as
quickly in the afternoon. Have 25-30+ mph gusts inland and up to 40
mph gusts along the lakeshores and over the Keweenaw during that
time and it's not impossible that those could end up even higher for
a few brief moments.
.LONG TERM...(Tuesday night through Monday)
Issued at 431 PM EDT MON MAR 16 2020
A fairly active weather pattern is expected through much of the week
with several shortwaves affecting the area. Temperatures will be
near or slightly above average though mid week before falling below
average Friday into Saturday.
One main feature will be a closed low over the southwest U.S early
to midweek transporting an atmospheric river of Pacific moisture
into the southwest and south central Plains. A shortwave will eject
out and move through the Midwest/Lower Great Lakes region on
Wednesday. Thereafter, the main low over the Southwest will begin to
open up and a piece of shortwave energy will lift northeast,
impacting the area Thursday and Friday.
The first wave to affect the area will be on Wednesday as warm air
advection occurs in the low to mid levels. Precipitation initially
will be mostly in the form of light snow. Model consensus qpf
suggests most of the cwa would see only a dusting to half inch of
snow Wed afternoon, but the GFS indicates a potential for maybe an
inch or two of snow south central U.P. Continued warm air advection
will result in an elevated warm layer Wednesday night into Thursday
morning while at the same mid-level drying/subsidence behind the
shortwave may keep the lower-level moist layer at temperatures
warmer than -10C per model soundings. The potential for limited ice
in the cloud along with an elevated warm layer and temperatures near
the surface below freezing should result in a period of -fzdz or
light freezing rain later Wed night into Thu morning. Looks like
only a few hundredths of an inch ice accumulation possible before
surface temperatures rise above freezing Thursday. The main impacts
will likely be on any untreated roads/surfaces.
The second, stronger wave will move through the region Thursday
afternoon into early Friday. Models still diverge on the strength
and track of this system. The Canadian and NAM models have trended
toward a slightly negatively tilted shortwave, coming into phase
with a Canadian trough as it lifts into the region. This results in
a stronger, deeper surface low with a more northerly track, which
would be more of a rain event for the U.P. Thu into Thu evening with
perhaps some light snow accumulation on the backside of the system
late Thu night into Fri morning. The GFS and ECMWF are weaker with
the shortwave trough and surface low as it moves east out of the
southwest U.S and doesn't bring it into phase with the Canadian
trough. This is the more favored solution at this time as it agrees
better with ensemble members, and this would result in widespread
rain Thursday perhaps into early Thu evening, transitioning to
moderate lake enhanced snow in a northerly flow later Thursday night
into Fri morning. All three deterministic solutions have widespread
moderate precipitation with the system and ensembles support this
with strong positive precipitable water anomalies over the area.
Strong and gusty north winds are expected behind this system Thu
night into Fri with gusts to 40 mph or higher possible along the
Lake Superior shore, especially east of Marquette. Minor beach
erosion and possible lakeshore flooding will be mentioned in the HWO
product east of Marquette on Friday.
Despite a transition to large scale anticyclonic flow/subsidence
with a building Canadian sfc high later Fri, continued northerly
flow ahead of this building high will bring colder air into the
region as 850 mb temps lower to -16 to -18 Fri night into earlY Sat
to support light lake effect snow showers into Sat.
Broad scale sfc high pressure remains over the region Sunday into
Monday maintaining dry conditions and a return southerly WAA flow on
the backside of the sfc ridge will moderate temps back above normal
by Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 144 PM EDT MON MAR 16 2020
Scattered mostly light snow showers continue this afternoon. Vis for
the most part has been MVFR or better outside of the heaviest
showers but has fallen into IFR at times at SAW and CMX and even
very briefly into LIFR at the latter terminal. Snow will be ending
soon at CMX and IWD, so have their vis gradually ramping up. At SAW
expecting a few more hours of this off-and-on -SHSN so have a TEMPO
for IFR vis through 21z. Once cold front clears this evening, cig
clears and TAFs go VFR from west to east. Expecting gusty west winds
tomorrow morning at all the sites behind the front.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 413 PM EDT MON MAR 16 2020
Cold front will pass across the lake this evening. A brief period of
NW gales is expected behind the front late tonight through late
morning/early afternoon Tuesday so have issued a short-duration Gale
Warning for all but the far western zone (near the western arm).
Winds are expected to calm below 20 kts across the lake by Tuesday
evening. The next period of strong winds looks to be Thursday night
with a fairly strong low pressure system expected to track from
southwest to northeast across the lake. Current forecast has NE
gales on the west half becoming N gales across the lake Friday with
high-end gales likely and storms not out of the question. For now,
it's best not to get hung up on exact details as the track of this
low may still change, but even if the wind direction or timing
changes somewhat, a period of high-end gales looks likely somewhere
on the lake between Thursday night and Friday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 7 AM to 1 PM EDT Tuesday for LSZ243>251-
264>267.
Gale Warning from 5 AM EDT /4 AM CDT/ to noon EDT /11 AM CDT/
Tuesday for LSZ240>242-263.
Lake Michigan...
None.
&&
SHORT TERM...RJC
LONG TERM...Voss
AVIATION...RJC
MARINE...RJCHazardous weather outlook, Mar 16, 3:10 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
410 PM EDT Mon Mar 16 2020
MIZ001>007-009>014-084-085-171100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
410 PM EDT Mon Mar 16 2020 /310 PM CDT Mon Mar 16 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
West wind gusts up to 40 mph are possible across the Keweenaw
Peninsula late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
West wind gusts up to 40 mph are possible across the Keweenaw
Peninsula Tuesday morning.
Waves building to 8 to 10 feet on Tuesday may cause minor beach
erosion and localized lakeshore flooding in ice-free areas east of
Munising along the Lake Superior shoreline. Some loose ice may
also push onshore with these waves.
Light freezing rain could result in a glaze of ice on untreated
surfaces Wednesday night into early Thursday.
Waves building to 12 to 14 feet on Friday may cause minor beach
erosion and localized lakeshore flooding in ice-free areas east of
Marquette along the Lake Superior shoreline. Some loose ice may
also push onshore with these waves.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-171100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
410 PM EDT Mon Mar 16 2020 /310 PM CDT Mon Mar 16 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
West gales to 35 knots are expected late tonight. See the latest
Open Lake Forecast and Marine Weather Message for additional
information.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
West to northwest gales of 35 to 40 knots are expected Tuesday
into early afternoon. North gale-force winds are likely Thursday
night into Friday. See the latest Open Lake Forecast and Marine
Weather Message for additional information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-171100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
410 PM EDT Mon Mar 16 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
North gale force gusts to 35 knots are possible on Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Cold/Wind Chill, Delta
- When
- March 16, 4:00 PM EST to March 18, 5:30 PM EST
- Where
- Delta forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A 36-male from Wisconsin who was visiting relatives in Escanaba went missing late on the 16th. Law enforcement found his body in the woods near the northern fence line of the Delta County Airport late on the 18th. The cause of death was determined to be hypothermia as temperatures were near or below freezing throughout much of the time period.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879632.